Medical questions & health advice by board certified doctors
"Can chemotherapy cause vaginal spotting?"
Can chemotherapy cause a woman to start spotting if she's not near her period? I'm getting chemo for breast cancer, and by all indications, I'm doing pretty well. This last week, however, I began spotting, and if this is a side-effect, that's fine - I'm just worried it's a different problem altogether.
Vaginal spotting is a fairly common problem, both during and not during chemotherapy. It very well could be related to chemotherapy, however could also be completely independent. The type of chemotherapy would significantly affect if it is likely, as some but not all could cause this. I would recommend that you discuss this with your oncologist. He or she could better guide you on this issue. In general, vaginal spotting can occur because of bleeding from the uterus (as in a normal period) or because of bleeding from the vagina. Often chemotherapy can make the mucosa (lining of the vagina) more easily damaged, and so minimal trauma like during sex can cause bleeding. In pre-menopausal women, another mechanism by which chemotherapy can cause bleeding is if it is altering your estrogen and progesterone production by the ovaries. Some chemotheraputic agents will cause a decrease in estrogen or progesterone made, which (especially if progesterone is decreased) can cause the uterus to think it is time for the period and then shed the lining causing spotting. It is an important discussion to have as some chemotherapy regimens can significantly affect the ovaries to a point where you would be infertile. If you are post menopausal, this is less likely the cause. Talk to your oncologist about this. This should be evaluated as it may not be related to chemotherapy.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.